Serotonin and dizziness

**“Serotonin is present in the vestibular nuclei and affects the responsiveness of motion sensitive neural pathways from the vestibular nuclei through the inferior olive to the nodulus and flocculus of the cerebellum.
These may be sites where SSRIs can directly decrease dizziness.”
**
Jeffrey P. Staab, MD, MS; Michael J. Ruckenstein, MD,

I found this in some info sent to me by “ichbindarren” and I thought it was interesting and worth sharing. We all know that serotonin plays a key role in our vertigo but this explains why. If you haven’t had much luck with a Beta Blocker, L-Chanel or L-Chanel Calclium Blocker you may want to try an SSRI, SSNRI, or Nori or Ami. Just my (non-medical) opinion.

I also wanted to add that there is a lot of literature that links low serotonin levels to headaches as well.

Air pressure changes cause serotonin to drop, a reasonable explanation why flying and weather changes are migraine triggers.

Glutamate and serotonin are co-localized in the vestibular nucleus complex (VNC). Glutamate is the major excitory neurotransmitter in the VNC, and its job is to mediate input from the vestibular nerve. Serotonin negatively modulates (controls) the release of glutimate in the VNC, so a decrease of serotonin allows an excess of glutamate in the neurons. As a result, the brain receives stronger signals from the vestibular nerve.

“If a sudden change in serotonin levels in the VNC is the cause of dizziness following SSRI withdrawal, then there are several important implications for vestibular function. First, it suggests that in cases where the natural levels of serotonin in the brain are altered, such as in depression, the change in serotonin levels in the VNC may affect vestibular function. In fact, Soza Ried and Aviles [20] reported that patients with major depression who were not medicated exhibited a significant decrease in the slow phase velocity of the vestibulo-ocular reflex for rotation to the right side, suggesting hypoactivity of the right VNC.”

xa.yimg.com/kq/groups/1920818/73 … ziness.pdf

Excellent info, and it explains why so many people relapse after getting off an SSRI. It also explains how one can relapse on an SSRI if the med has “pooped out” on them.

— Begin quote from "elishat27"

"Serotonin is present in the vestibular nuclei and affects the responsiveness of motion sensitive neural pathways from the vestibular nuclei through the inferior olive to the nodulus and flocculus of the cerebellum.
These may be sites where SSRIs can directly decrease dizziness."

— End quote

I’d been thinking that choline was one of the important for balance because drugs like amitriptyline increase it. Maybe I’m confusing amitriptyline being good for migraine with it being good for balance.

I can see I need to read up some more about what brain chemicals cause dizziness!

Wexan, it’s not so black and white is it?!! :slight_smile:

I think there is a difference between Chronic Subjective Dizziness and Migraine Associated Vertigo. But I don’t think the “title” is all that important, just the treatment which is pretty much the same, except with CSD beta blockers and such do not work. Or from my understanding and research are not usually used for CSD.

I agree that title is of minimal importance, as long as you find what works for treatment. Titles are problematic because they should be mutually exclusive, but we cannot be so definitive when dealing with complex neurological events that we dont fully understand. It is very likely that our understandings of MAV and CSD are misaligned in one direction or the other because there is too significant of an overlap. Although I do believe the development of the discourse of CSD is a great advancement because the researchers made definitive statements about what constitutes and does not constitute CSD. I would like to see similar advancements made in the study of MAV, as this would cause shifts in the paradigms of MAV and possibly even CSD.

I think you are 100% correct, and I agree, I wish there was more attention paid to CSD whether migraine is involved or not.

As we know, a fair percentage of women have a rough time with anxiety and depression, premenstrually, when their estrogen and serotonin levels are low. (Note that these levels start dropping off suddenly, at mid-cycle, precisely when ovulation begins.) This is a time when women may need to take action to offset lowered hormones–exercise to get the endorphins pumping, meditate to calm anxiety.

I also found this info which I think explains why so many of us get worsen vertigo when we are premenstrual.

1 Like

But then why do some of us feel best after our periods when our levels of estrogen are lowest (i think)? Could it just be all these changes of hormones in our cycle as opposed to the actual level of estrogen?

I really think this thread is interesting, and I"m glad to see so many people commenting on it. I’m going to throw yet another log on the fire of confusion…some meds that actually are serotonin ANTAGONISTS (i.e. pizotofin, periactin) work for mav and are prescribed pretty regularly by some top docs. I’m thinking more in the UK or AU. With that being said, there are serotonin receptors all throughout the body…with something like 90% of them in the gut (which has been called the “second brain”). I am wondering if by antagonizing certain receptor sites, there is more sero left over to go to the sites that help dizziness? Just a thought…
I will also add that many gynecologists prescribe prozac (aka Serafem) during the second half of a women’s cycle…with it’s long half life of 7 days, it’s actually in the body like most of the month. But it does help PMDD, and I’m guessing PMS as well. My doc wanted me to try it years ago, but I didn’t want to take it. I think naturally having low serotonin my whole life is a pretty sure bet…
Kelley

For me, it seems that dramatic changes in hormone levels - not high or low levels themselves - triggered symptoms. I know this because I experienced a rare period of having a big bazoom (well, for me anyway) and had to postpone a mammogram because I was so swollen I knew getting squished would HURT. Never had to cancel a mammo in my life. It was a couple weeks later, when the swelling subsided, that I had my first dizzy spell. Complete with tunnel vision aura. Had driven my car to a restaurant (fortunately we were already seated when it happened and I wasn’t behind the wheel), but had to have hubby drive us home. I later figured out that I’d had a hormone spike when my boobies were hurting, then the level came tumbling down, and bam.

:shock:

To further confuse the serotonin discussion, I would be a bad candidate for SSRI’s as I have periodic limb movements in sleep and SSRI’s are known to make that worse.

Kelley- I’ve wondered about the sero antag. myself and how effective they are. I don’t know enough about how they work on serotonin.

Kelley, it is quite puzzling why a sero antagonist would work, but it as we know, these complex neurological events are multifaceted, and there are indirect ways of short circuiting the problem. A sero antagonist probably takes an indirect approach to the problem, but it seems to work nonetheless.

Wow, love these posts…I can so relate!! I have always thought my symptems/bppv/MAV were related to my change in hormones &/or serotonin !? Long story short, in 4 months I had the perfect storm…Dr stopped my Zoloft (been on it for yrs), put me on Wellbutrin, month later had a full hysterectomy-therefore in instant menopause, started estrogen patch & body wouldn’t absorb it. Took 2 trips via air and BAM…honestly feel I was near death :(. Could never figure out if it was, lack of serotonin & estrogen, or barometric pressure…all at once! BUT my guess was it was a combo of all!? I have never fully recovered from this. Needless to say I will not fly again, I’m back to Zoloft & still trying to get my hormones regulated.
Thanks for the insight!!
Heather

Hey Heather,
This information has helped me tremendously as well and I’m glad it’s helped you. Sometimes just knowing what’s going on (or at least somewhat) is very comforting so our minds don’t think "WHAT IS THE HECK IS WRONG WITH ME!!!)
I’m glad you are back on the zoloft, hopefully it will work it’s magic soon!
Elisha

How are you Elisha, after ending Nortriptoline?

Hey Line,
Thanks for checking on me :slight_smile: I got off the Nori and went straight to Cymbalta. Cymbalta is definitely the best drug for me, I never should have gotten off it last fall. I’m doing ok, about 50% improvement when I’m at home but being in and out of the car is still really hard and very dizzy provoking.

How are you feeling Line?

terrific news, Elisha! That worked quickly. I always thought the antidepressants take 4-6 wks at therapeutic dose to work. I hope you get better and better and get to 100%

Thank Lisa,
I’m hardly out of the woods. I think the Cymbalta picked up where the Nori left off as far as serotonin and norep. I’m usually somewhat okay during the day. At 2:30 when I have to pick Andrew up from school, do dinner, homework, baths etc. That’s the really fun time. If I could just stay home all day I’d be much better. I have such a hard time with the darn car.
I was thinking about you today Lisa. How are you? I know it takes a while to get back to the “normal” MAV state after all the LP’s. Are you having any relief? When you are completely still in bed do you still rock?